Lightning, Greene
- When
- July 5, 6:10 AM EST
- Where
- Greene County, 1 mi W of Chestnut Ridge
- Property damage
- $70,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A repair shop in the Greystone community housing several motorcycles, tools and other equipment was engulfed in flames following a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A repair shop in the Greystone community housing several motorcycles, tools and other equipment was engulfed in flames following a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:25 AM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 325 AM EDT TUE JUL 5 2005 .SHORT TERM...(TODAY AND TONIGHT)...MODELS AND ENSEMBLES GENERALLY AGREE THAT WEAK UPPER TROUGH/SURFACE COLD FRONT WILL APPROACH THE FORECAST AREA DURING THE FIRST PERIOD. THIS FEATURE WILL GENERATE SCATTERED AND POSSIBLY EVEN ORGANIZED CONVECTION...ESPECIALLY DURING MAXIMUM SURFACE HEATING TIME FRAME. THUS HAVE INCREASED POPS TO LIKELY CATEGORY FOR MOST LOCATIONS. ANTICIPATE ANY ORGANIZED CONVECTION TO MOVE EAST OF THE APPALACHIANS BY THE SECOND PERIOD...BUT CANT RULE OUT LINGERING SCATTERED ACTIVITY AND CONTINUED CHANCE POPS. FOR TEMPS...GENERALLY FOLLOWED THE BLEND OF GUIDANCE VALUES. .LONG TERM...(WEDNESDAY THROUGH TUESDAY)...TWO MAIN FEATURES WILL BE THE COLD FRONT JUST COMING INTO THE REGION TODAY...AND THEN THE TROPICAL SYSTEM (DEPRESSION #3) WHICH IS PROGGED TO ENTER THE LOWER MISSISSIPPI VALLEY AROUND THURSDAY. REMNANTS OF THIS TROPICAL SYSTEM MAY INTERACT WITH THE FRONTAL BOUNDARY AND AFFECT OUR REGION ...BUT THE PROBLEM IS TIMING AND THE TRACK OF THE DEPRESSION AT THIS POINT. FOR THE COLD FRONT...MODELS HAD TRIED TO PUSH A COLD FRONT THROUGH THIS PAST WEEKEND...AND SUGGESTED DRYING WHICH NEVER QUITE HAPPENED. THIS COULD INDEED HAPPEN AGAIN WITH THE FRONT COMING INTO THE REGION TODAY. HOWEVER...I DID ADJUST POPS DOWN SLIGHTLY FOR NRN AREAS FOR WEDNESDAY INTO THURSDAY...TO BETTER MESH WITH NEIGHBORS GRIDS AND LATEST MOS POPS. KEPT CHANCE POPS GOING FOR SRN MOST AREAS...SINCE FRONT MAY STALL AND ALSO THE TROPICAL SYSTEM WILL AFFECT SRN AREAS INITIALLY. WILL LET LATER SHIFTS CONSIDER MAKING ANY MORE SIGNIFICANT CHANGES FOR LATE FRIDAY INTO THE WEEKEND...ONCE THE TRACK AND TIMING OF THE DEPRESSION BECOMES MORE CERTAIN. OTHERWISE...ADDED SOME PRELIMINARY GRIDS FOR THE NEW DAY SEVEN (TUESDAY) AND MADE VERY MINOR MAX/MIN TEMP ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 87 69 87 69 / 60 30 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 85 68 86 67 / 60 40 30 30 OAK RIDGE, TN 86 67 86 66 / 60 40 30 20 TRI CITIES AIRPORT, TN 84 65 85 63 / 70 40 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && LCM/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE JUL 5 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-060900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AGAIN TODAY...MAINLY THIS AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES THE SOUTHERN APPALACHIANS. ISOLATED STORMS MIGHT REACH STRONG TO SEVERE LEVELS... BUT MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS. THE STRONGEST STORMS COULD PRODUCE BRIEF LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...AS WELL AS STRONG GUSTY WINDS UP TO 45 MPH AND POSSIBLY SMALL HAIL. REMEMBER...THAT ALL THUNDERSTORMS CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A TYPICAL SUMMERTIME PATTERN IS EXPECTED WITH DAYTIME HEATING AND WEAK UPPER LEVEL DISTURBANCES COMBINING...TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. THE GREATEST COVERAGE SHOULD BE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...THE REMNANTS OF A TROPICAL SYSTEM COULD AFFECT THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY BY FRIDAY NIGHT OR SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG TO MARGINALLY SEVERE STORMS COULD DEVELOP ON ANY DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 11:08 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464964.